Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 198, NWS Denver/Boulder, CO

August 13, 2011Clear Creek County, Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2011, 7:55 PM MDT for Clear Creek County, Park County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2011, 7:55 PM MDT (01:55 UTC)
Expired
Aug 13, 2011, 8:45 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clear Creek County, CO, Park County, CO

The radar

The Denver radar (KFTG), 106 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:18 PM MDTHAIL 0.88Grant, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
2585 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS55 KBOU 140155
SVRBOU
COC019-093-140245-
/O.NEW.KBOU.SV.W.0198.110814T0155Z-110814T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
755 PM MDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PARK COUNTY IN CENTRAL COLORADO
  EXTREME SOUTH CENTRAL CLEAR CREEK COUNTY IN CENTRAL COLORADO

* UNTIL 845 PM MDT

* AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED NEAR
  KENOSHA PASS...OR 48 MILES SOUTHWEST OF DENVER...MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENOSHA
  PASS...JEFFERSON...HIGHLAND PARK AND GRANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3948 10584 3958 10573 3958 10549 3944 10554
      3934 10559 3928 10568 3940 10589
TIME...MOT...LOC 0155Z 204DEG 16KT 3940 10575
WIND...HAIL 60MPH 1.00IN

$$



RJK
2 follow-up statements
809 
WWUS55 KBOU 140218
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
818 PM MDT SAT AUG 13 2011

COC019-093-140245-
/O.CON.KBOU.SV.W.0198.000000T0000Z-110814T0245Z/
PARK CO-CLEAR CREEK CO-
818 PM MDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR EXTREME SOUTH CENTRAL CLEAR CREEK AND NORTH CENTRAL PARK
COUNTIES...

AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED 2 MILES
WEST OF GRANT...OR 44 MILES SOUTHWEST OF DENVER...MOVING NORTH AT 15
MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHAWNEE...KENOSHA PASS...JEFFERSON...HIGHLAND PARK AND GRANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3948 10584 3958 10573 3958 10549 3944 10554
      3934 10559 3928 10568 3940 10589
TIME...MOT...LOC 0218Z 202DEG 15KT 3947 10570
WIND...HAIL 60MPH 1.00IN

$$



RJK
370 
WWUS55 KBOU 140244
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
844 PM MDT SAT AUG 13 2011

COC019-093-140250-
/O.EXP.KBOU.SV.W.0198.000000T0000Z-110814T0245Z/
PARK CO-CLEAR CREEK CO-
844 PM MDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL CLEAR
CREEK AND NORTH CENTRAL PARK COUNTIES WILL EXPIRE AT 845 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND 
HAS WEAKENED.

A SPOTTER IN THE TOWN OF GRANT IN PARK COUNTY REPORTED NICKLE SIZED 
HAIL AT 818 PM MDT WITH THIS STORM.

LAT...LON 3948 10584 3958 10573 3958 10549 3944 10554
      3934 10559 3928 10568 3940 10589
TIME...MOT...LOC 0240Z 202DEG 15KT 3956 10566

$$


RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:20 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 13, 3:20 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
320 PM MDT SAT AUG 13 2011

.SHORT TERM...VERY LITTLE SHOWER ACTIVITY HAS DEVELOPED UP TO THIS
POINT.  PARK COUNTY AND THE JEFFERSON COUNTY FOOTHILLS ARE THE ONLY
PLACES SEEING SHOWERS SO FAR.  MODEL SOUNDINGS HAVE BEEN SHOWING
THAT THE MID-LEVEL CAP WILL REMAIN STRONG ENOUGH TO LIMIT SHOWERS
THROUGH THIS EVENING.  ANY SHOWERS THAT POP UP OVER PARK COUNTY AND
THE WESTERN END OF THE PALMER DIVIDE SHOULD RAPIDLY DISSIPATE AS THE
SUN GOES DOWN.

OVERNIGHT...SOUTHEASTERLY FLOW WILL MOVE ADDITIONAL LOW LEVEL
MOISTURE INTO THE EASTERN PLAINS.  AREAS OF STRATUS HAVE BEEN
FORMING EACH MORNING FOR THE PAST COUPLE DAYS...AND IT SHOULD HAPPEN
AGAIN TONIGHT.  THE MODEST SOUTHEAST FLOW SHOULD BE ENOUGH TO KEEP
FOG FROM DEVELOPING AS THE STRATUS CLOUDS MOVE IN.  INCREASING
MOISTURE OVER THE STATE SHOULD BE ENOUGH FOR EVEN MORE SHOWER
ACTIVITY TOMORROW AFTERNOON.  MODEL SOUNDINGS SHOW THE PRECIPITABLE
WATER VALUES CLIMBING UP TO AROUND AN INCH.  MODERATE RAINFALL WILL
BE POSSIBLE...BUT HEAVY RAINFALL SHOULD REMAIN LIMITED.  SLOW MOVING
STORMS WILL AGAIN BE POSSIBLE AS THE UPPER RIDGE OVER THE AREA
PRODUCES WEAK WINDS ALOFT.

.LONG TERM...UPPER LEVEL DISTURBANCE WILL BE MOVING EAST OF THE AREA
SUNDAY EVENING.  THERE IS STILL GOOD CAPE NEAR 2000 J/KG ADVERTISED
OVER THE FAR EASTERN PORTIONS OF THE CWA...SO A COUPLE SEVERE STORMS
EAST OF A STERLING TO AKRON AND LIMON LINE WILL STILL BE POSSIBLE
INTO THE EARLY EVENING HOURS.  OTHERWISE...SHOWERS AND STORMS WILL
BE DECREASING WITH THE LOSS OF DAYTIME HEATING AND THE PASSAGE OF
THE UPPER LEVEL DISTURBANCE TO THE EAST.

ON MONDAY...THE UPPER LEVEL RIDGE WILL BEGIN TO BUMP UP ACROSS
COLORADO WITH SOME DRYING AND WARMING ALOFT NOTED.  AS A RESULT...WE
SHOULD RETURN TO ONLY ISOLATED HIGH BASED SHOWERS AND STORMS WITH
GUSTY WINDS.  TEMPERATURES ARE ALSO EXPECTED TO WARM A COUPLE
DEGREES.

FOR TUESDAY...THE FLOW ALOFT FLATTENS AND STRENGTHENS AS A SHORT
WAVE MOVES ACROSS THE NORTHERN PLAINS STATES.  THE INCREASING SHEAR
AND RELATIVELY DRY AIR ALOFT WILL ALLOW FOR MORE DRY AIR ENTRAINMENT
INTO UPDRAFTS...BUT STILL CANT RULE OUT A FEW LATE DAY STORMS AT
THIS POINT.  TEMPERATURES WILL CHANGE LITTLE WITH READINGS EXPECTED
TO HOLD A FEW DEGREES ABOVE NORMAL.

THERE IS SLIGHT COOLING SEEN FOR WEDNESDAY BEHIND A WEAK COLD
FRONT.  HOWEVER...DESTABILIZATION AND STORM CHANCES WILL BE LIMITED
BY THE SLIGHTLY COOLER BOUNDARY LAYER AND LACK OF ANY MEANINGFUL
COOLING ALOFT.  A CLIMATOLOGY APPROACH TO THE FORECAST FOR THE
LATTER HALF OF THE WEEK SEEMS REASONABLE...ALTHOUGH TEMPERATURES
SHOULD AVERAGE A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...NO AVIATION CONCERNS THIS EVENING.  AFTER
MIDNIGHT...AREAS OF STRATUS ARE EXPECTED TO DEVELOP WHICH MAY DROP
CEILINGS AT THE AIRPORT DOWN TO MVFR OR IFR LEVELS.  AREAS OF
STRATUS SHOULD DISSIPATE BY 16Z SUNDAY MORNING.

&&

.HYDROLOGY...NO FLOODING PROBLEMS THIS EVENING.  ON SUNDAY...
SCATTERED SHOWERS ARE EXPECTED TO DEVELOP WHICH MAY PRODUCE PERIODS
OF MODERATE RAINFALL.  SHOWERS WILL ALSO BE SLOW MOVING.  MOISTURE
CONTENT IN THE ATMOSPHERE IS ONLY GOING TO BE MARGINAL.  IF SHOWERS
DEVELOP OR MOVE OVER RECENT BURN SCARS...THERE WILL BE A SLIGHT
CHANCE THAT FLOODING PROBLEMS COULD RESULT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KDRBY
LONG TERM....BARJENBRUCH
AVIATION...KDRBY
Hazardous weather outlook, Aug 13, 11:01 AM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT SAT AUG 13 2011

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARK COUNTY AND THE
SOUTHERN FRONT RANGE FOOTHILLS THIS AFTERNOON.  SMALL HAIL...BRIEF
MODERATE RAINFALL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE.  A FEW
EVENING THUNDERSTORMS MAY ALSO MOVE ONTO THE PALMER DIVIDE DURING
THE EVENING HOURS.  NO OTHER THUNDERSTORMS ARE EXPECTED ACROSS THE
NORTHERN MOUNTAINS OR NORTHEAST COLORADO PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BEST CHANCE OF THUNDERSTORMS WILL OCCUR SUNDAY AFTERNOON AND
EVENING WHEN AN UPPER LEVEL WEATHER DISTURBANCE MOVES OVER THE
REGION.  AT THIS TIME...THE MOST NUMEROUS SHOWERS AND STORMS CAN BE
EXPECTED IN THE HIGH COUNTRY AND OVER THE EASTERN PLAINS.  ENOUGH
INSTABILITY ALONG AND EAST OF A LINE FROM STERLING TO AKRON AND
LIMON WILL BRING A RISK OF ONE OR TWO SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.  MEANWHILE...SOME DRIER AIR
MAY LIMIT STORM COVERAGE AND INTENSITY ACROSS THE FRONT RANGE URBAN
CORRIDOR.

DRIER CONDITIONS AND ABOVE NORMAL TEMPERATURES WILL RETURN BY
TUESDAY AND REMAIN IN PLACE THROUGH THE MAJORITY OF NEXT WEEK.
THERE WILL BE JUST A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:03 PM MDTAreal Flood AdvisoryBOUPark117 min
Aug 13, 9:52 PM MDTAreal Flood AdvisoryBOUPark83 min
Aug 14, 2:17 PM MDTSevere Thunderstorm WarningBOUWeld43 min
Aug 14, 3:39 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld32 min
Aug 14, 5:02 PM MDTAreal Flood AdvisoryBOUWashington118 min
Aug 14, 5:16 PM MDTSevere Thunderstorm WarningBOULogan29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.